Alert archive / Illinois / Tornado Warnings in 2025
Tornado Warning 42, NWS Lincoln, IL
NWS Lincoln, IL issued this tornado warning at Apr 30, 2025, 8:38 PM CDT for Coles County, Cumberland County, Illinois. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 30, 2025, 8:38 PM CDT (01:38 UTC)
- Expired
- Apr 30, 2025, 9:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.0 in
Counties Coles County, IL, Cumberland County, IL
The radar
The Lincoln radar (KILX), 126 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 8:50 PM CDT | FUNNEL CLOUD | 1 Nw Janesville, IL | A spotter relayed a photo of funnel cloud via social media between Janesville and Charleston. |
| Apr 30, 9:03 PM CDT | TORNADO | 2 N Janesville, IL | Picture evidence of a tornado touching down. No damage reported. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 4:40 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
142
WFUS53 KILX 010138
TORILX
ILC029-035-010215-
/O.NEW.KILX.TO.W.0042.250501T0138Z-250501T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lincoln IL
838 PM CDT Wed Apr 30 2025
The National Weather Service in Lincoln has issued a
* Tornado Warning for...
South central Coles County in east central Illinois...
Northwestern Cumberland County in east central Illinois...
* Until 915 PM CDT.
* At 838 PM CDT, a confirmed tornado was located near Neoga, moving
northeast at 30 mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Public confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* The tornado will be near...
Lerna and Janesville around 850 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3924 8839 3928 8846 3948 8828 3940 8813
TIME...MOT...LOC 0138Z 220DEG 24KT 3929 8839
TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN
$$
252 follow-up statements
817
WWUS53 KILX 010156
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
856 PM CDT Wed Apr 30 2025
ILC029-035-010215-
/O.CON.KILX.TO.W.0042.000000T0000Z-250501T0215Z/
Coles-Cumberland-
856 PM CDT Wed Apr 30 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR SOUTH
CENTRAL COLES AND NORTHWESTERN CUMBERLAND COUNTIES...
At 856 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Janesville, or near Toledo, moving northeast at 25
mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Lerna and Janesville around 900 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Trilla, Coles County Airport, and Fox Ridge State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3930 8833 3934 8839 3948 8828 3940 8813
TIME...MOT...LOC 0156Z 222DEG 23KT 3937 8829
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
25529 WWUS53 KILX 010211 SVSILX Severe Weather Statement National Weather Service Lincoln IL 911 PM CDT Wed Apr 30 2025 ILC029-035-010220- /O.EXP.KILX.TO.W.0042.000000T0000Z-250501T0215Z/ Coles-Cumberland- 911 PM CDT Wed Apr 30 2025 ...THE TORNADO WARNING FOR SOUTH CENTRAL COLES AND NORTHWESTERN CUMBERLAND COUNTIES WILL EXPIRE AT 915 PM CDT... The storm which prompted the warning has weakened below severe limits, and no longer appears capable of producing a tornado. Therefore, the warning will be allowed to expire. A Tornado Watch remains in effect until 1000 PM CDT for east central Illinois. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service Lincoln. && LAT...LON 3930 8833 3934 8839 3948 8828 3940 8813 TIME...MOT...LOC 0210Z 220DEG 24KT 3944 8821 $$ 25
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Apr 30, 7:20 PM CDT, 1 hour 18 minutes earlier. Its key messages:
- There is a level 2 of 5 (slight risk) late this afternoon and this evening covering mainly southeast Illinois. Large hail, damaging winds, and a tornado or two are possible.
- Showers and storms through tonight may generate heavy rain, leading to localized ponding of water in typical flood prone areas. There is a level 1 of 4 (marginal) risk for excessive rainfall.
- Tomorrow, there is a level 1 of 5 (marginal) risk for severe weather southeast of a Springfield to Bloomington line. Wind and hail are the main risks.
Area forecast discussion, Apr 30, 7:20 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion...Updated National Weather Service Lincoln IL 720 PM CDT Wed Apr 30 2025 .KEY MESSAGES... - There is a level 2 of 5 (slight risk) late this afternoon and this evening covering mainly southeast Illinois. Large hail, damaging winds, and a tornado or two are possible. - Showers and storms through tonight may generate heavy rain, leading to localized ponding of water in typical flood prone areas. There is a level 1 of 4 (marginal) risk for excessive rainfall. - Tomorrow, there is a level 1 of 5 (marginal) risk for severe weather southeast of a Springfield to Bloomington line. Wind and hail are the main risks. && .UPDATE... Issued at 720 PM CDT Wed Apr 30 2025 Forecast concern over the next couple hours is isolated supercells near the I-70 corridor, where a Tornado Watch is in effect until 10 PM. Forcing is on the weak side, resulting in sparse coverage, however the thermodynamic environment shows around 50 kt effective deep layer shear on the northern edge of a 1000 J/kg MLCAPE gradient. The storms we are watching are north of the warm front, which was analyzed near I-64, and with favorably backed winds, simulated hodographs over SE IL show good curvature in the low levels. Thus tornadoes and hail will be a concern with the strongest cells until instability diminishes later this evening. Aside from the severe risk, a general uptick in coverage of showers/storms is expected this evening and overnight over much of the CWA ahead of a weak wave of low pressure. Locally heavy rain will be the main feature of these storms, with latest CAMs showing pockets of 1-2"+ rainfall overnight. 25 && .DISCUSSION... Main concern in the near term will be the potential for a few severe thunderstorms with the main concern southeast of a Taylorville to Paris line tonight. Latest satellite imagery is showing significant clearing in the wake of this morning's MCS with stable wave clouds along the warm front and cloud streets to the south. The RAP is showing this warm front moving north into the southeast Illinois counties with MLCAPES increasing into the 1000-2000 J/kg range with deep layer shear of 40-50 knots supporting a few organized multicells and supercells late this afternoon into this evening. Large hail, damaging winds, and a tornado or two will be possible with the strongest storms, particularly along the warm front where there will be the best low level curvature. Locally heavy rainfall is also possible given PWATS near 1.75" and the potential for training. The showers and thunderstorms will then lift north overnight with the warm front before a upper trough will move across the area along with an attendant cold on Friday. Have gone with likely/ categorical PoPs along the front. There remains some potential for a few severe thunderstorms over the eastern half of the CWA on Thursday afternoon into early evening, with large hail and damaging winds being the main threat. The chance for showers and thunderstorms will diminish overnight on Thursday night as this first trough moves off to the east. There will be additional chances for showers Friday through Sunday as the LREF is showing a trough moving across the area into Sunday with 20 to 40% of the ensemble members producing rain during this period. After a brief cool down over the weekend, the NBM is showing temperatures warming back up next week. && .AVIATION... (For the 00z TAFs through 00z Thursday Evening) Issued at 602 PM CDT Wed Apr 30 2025 MVFR ceilings, with patches of VFR were common across central IL early this evening. This will continue for the next several hours, while scattered showers and a few storms increase from the south, associated with an approaching warm front. IFR ceilings are forecast to slowly spread west to east across central IL overnight, persisting into late morning then lifting and scattering out during the afternoon. Scattered showers and a few storms are possible on Thursday but expected coverage is too low to include at this range. East winds tonight will veer south with the warm frontal passage late, then continue to veer west by Thu afternoon. 20-25 kt gusts will be common for much of the daylight hours, particularly near/east of I-55. 25 && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Apr 30, 3:19 PM CDT, 5 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 319 PM CDT Wed Apr 30 2025 ILZ027>031-036>038-040>057-061>063-066>068-071>073-012030- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 319 PM CDT Wed Apr 30 2025 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. Scattered thunderstorms will develop this afternoon near and south of Interstate 70 with the threat diminishing before 9pm. The main concerns with these storms include large hail to the size of ping pong balls, thunderstorm wind gusts exceeding 60 mph, and a tornado. Otherwise, a corridor of heavy rainfall will develop in the vicinity of the Illinois River Valley late this evening with some localized amounts up to 3 inches possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A few stronger storms may develop Friday afternoon through early Friday evening in areas east of Interstate 55. The main concerns will be large hail up to 1 inch, and damaging thunderstorm wind gusts up to 60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. MJA
In the hours before
Local storm report, Apr 30, 8:23 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
823 PM CDT Wed Apr 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM Funnel Cloud 3 SSW Sigel 39.18N 88.52W
04/30/2025 Effingham IL Broadcast Media
A funnel cloud was reported by broadcast
media north of Effingham along highway 45.
&&
RACLocal storm report, Apr 30, 8:35 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
835 PM CDT Wed Apr 30 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM Hail 1 NE Rosamond 39.39N 89.15W
04/30/2025 M1.00 Inch Christian IL Trained Spotter
&&
RACThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 7:14 PM CDT | Tornado Warning | ILX | Effingham | 31 min |
| Apr 30, 7:42 PM CDT | Tornado Warning | ILX | Effingham, Shelby | 33 min |
| Apr 30, 7:57 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 33 min |
| Apr 30, 8:13 PM CDT | Severe Thunderstorm Warning | ILX | Cumberland, Effingham, Shelby | 47 min |
| Apr 30, 8:27 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Shelby | 35 min |
| Apr 30, 8:35 PM CDT | Severe Thunderstorm Warning | ILX | Crawford | 14 min |
| Apr 30, 9:26 PM CDT | Special Weather Statement | ILX | Sangamon | 19 min |
| Apr 30, 9:38 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Crawford | 48 min |
| Apr 30, 9:46 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Douglas, Edgar | 27 min |
| Apr 30, 10:45 PM CDT | Special Weather Statement | ILX | Piatt | 30 min |
| Apr 30, 10:59 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, McLean, Piatt | 31 min |
| May 1, 5:12 PM CDT | Special Weather Statement | ILX | Cumberland | 18 min |
| May 1, 5:22 PM CDT | Special Weather Statement | ILX | Effingham | 23 min |
| May 1, 5:41 PM CDT | Special Weather Statement | ILX | Clay | 19 min |
| May 1, 6:04 PM CDT | Special Weather Statement | ILX | Richland | 26 min |
| May 1, 6:32 PM CDT | Special Weather Statement | ILX | Richland | 13 min |
| May 1, 6:45 PM CDT | Special Weather Statement | ILX | Lawrence, Richland | 30 min |
Nearby
Tornado Warnings in Illinois, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.